MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. GLADIUS MONGO ES; PTCA GUIDE WIRE

ASAHI INTECC CO., LTD. GLADIUS MONGO ES; PTCA GUIDE WIRE
Catalog Number AP14R324P
Medical Device Problem Codes Peeled/Delaminated (1454); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Device evaluation could not be performed because the affected device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the obtained information and finding on lot history records review, and referring to known similar events, it was presumed that movement of the guide wire had likely been restricted when attempts were made to cross the tight angle in the distal pt.In that situation, the applied stress would localize and therefore exceed the product design limit, leading the guide wire to fracture.It was concluded that this event was not attributed to product quality.Damage on the affected wires was not confirmed as either wire was not returned; therefore, a possibility could not be completely rule out that some fragment(s) of the guide wire might be left in the patient.No capa will be taken.Instructions for use (ifu) states: [warnings] observe movement of this guide wire in the vessels.Before this guide wire is moved or torqued, the tip movement should be examined and monitored under fluoroscopy.Do not move or torque the guide wire without observing corresponding movement of the tip; otherwise, the guide wire may be damaged and/or trauma may occur.In addition, ensure that the distal tip of this guide wire and its location in the vessel are visible during manipulations of the guide wire.Never push, auger, withdraw, or torque this guide wire that meets resistance.Torquing or pushing this guide wire against resistance may cause damage and/or tip separation of this guide wire or direct damage to a vessel.Resistance may be felt and/or observed under fluoroscopy by noting any buckling of the guide wire.If the prolapse of the guide wire tip is observed, do not allow the tip to remain in a prolapsed position; otherwise damage to the guide wire may occur.Determine the cause of resistance under fluoroscopy and take any necessary remedial action.If resistance is felt due to spasm, bending of the guide wire, or due to trap while operating this guide wire in the blood vessel or removing it, do not torque and/or pull the guide wire itself.Stop the procedure.Determine the cause of resistance under fluoroscopy and take appropriate remedial action.If the guide wire is moved excessively, it may break or become damaged, which may cause blood vessel injury or result in fragments being left inside the vessel.[malfunction and adverse effects]: abrasion of the guide wire coating, separation of the guide wire.
 
Event or Problem Description
It was reported that percutaneous transluminal angioplasty (pta) was performed to treat a mildly calcified, mildly tortuous 75-90% stenosis in the heavily tortuous distal posterior tibial artery (pt).Two asahi gladius mongo es guide wires failed to cross a tight angle before the target lesion.When he removed the first wire to use a different wire, he noticed that the tip had fractured and the polymer jacket had separated and the inner core of the wire was exposed.The second wire was pulled from the same box with the same lot number; however, it was unable to navigate at the same point of the angled, distal pt.When the second wire was removed, it was found the same fracture occurred as with the first wire.A non-asahi v-18 controlwire was replaced and successfully navigated the tortuosity and successfully crossed the lesion.The artery was lasered and plain old balloon angioplasty (poba) was performed to successfully open the artery.The first and second wires are reported under 3003775027-2021-00062 respectively.
 
Additional Manufacturer Narrative
Investigation results: two gladius mongo es guide wires belong to mfr report #: 3003775027-2021-00062 and 3003775027-2021-00063 were returned for evaluation (referred to as gladius mongo es 1 and gladius mongo es 2, respectively).Gladius mongo es 1 guide wire had its elongated polymer jacket torn at approximately 28mm distal to the proximal solder that was originally located at 30mm from the tip.At approximately 29mm from the solder, the exposed coil was found fractured.The fracture end of the coil was necked, indicating that tensile stress had contributed to the coil fracture.At approximately 34mm distal to the solder, the stretched inner coil wire was found fractured.There was filler material observed at the fracture end of the inner coil wire, indicating that the inner coil wire was detached from the tip solder.For observation purposes, the polymer jacket was dissolved to expose the core.The core had a bend on the fracture end that was located at approximately 23mm from the solder.Observation by scanning electron microscope (sem) revealed multiple circumferential cracks on the core shaft and multiple clefts on the fracture surface.These findings suggested that repeated bending stress had contributed to the core fracture.Gladius mongo es 2 guide wire had both polymer jacket and coil elongated from the proximal solder.The stretched polymer jacket was torn at approximately 21mm from the tip.The coil was elongated for approximately 245mm.The ball tip was found at the very distal end of the elongated coil; the coil remained in one piece.At approximately 32mm distal to the solder, the inner coil was found fractured.The fractured inner coil was deformed into a loop and had cut ends that had been made during manufacturing process.On the distal side of the elongated coil, the polymer jacket was torn at approximately 24mm proximal to the ball tip.After dissolving the polymer jacket to expose the core, the fracture end of the core was found at approximately 7mm proximal to the ball tip.Sem observation on the core found multiple circumferential cracks on the shaft attributed to repeated bending stress.The fracture surface showed unidirectional elongated dimples and the fracture end of the core was necked.These findings indicated that the core fracture had likely originated from one of the circumferential cracks and the cracked core eventually became separated by tensile stress.Conclusion: [gladius mongo es 1] based on the obtained information and investigation outcome, it was presumed that repeated bending stress generated with wire manipulation in attempts to cross the tight angle in the distal pt had most likely contributed to the observed core fracture.In that situation, the applied stress would localize and therefore exceed the product design limit.Further applied tensile stress generated with removal made the coil and the polymer jacket elongate and eventually separate from the rest.It was concluded that this event was not attributed to product quality.[gladius mongo es 2] based on the obtained information and investigation outcome, it was presumed that repeated bending stress generated with wire manipulation in attempts to cross the tight angle in the distal pt had most likely made the observed deformation on the returned guide wire and crack on the core.Further applied tensile stress generated with removal made the cracked core to separate, the coil to elongate along with the polymer jacket to elongate and tear part.It was concluded that this event was not attributed to product quality.Damage observed on the returned guide wires did not rule out a possibility that some fragment(s) of the guide wire might be left in the patient.

Brand Name
GLADIUS MONGO ES
Common Device Name
PTCA GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
MDR Report Key11580494
Report Number3003775027-2021-00063
Device Sequence Number4781424
Product Code DQX
UDI-Device Identifier04547327123754
UDI-Public(01)04547327123754(17)230331(10)200424A081
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K180784
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Catalogue NumberAP14R324P
Device Lot Number200424A081
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2021
Initial Date Received by Manufacturer 03/16/2021
Supplement Date Received by Manufacturer04/05/2021
Initial Report FDA Received Date03/28/2021
Supplement Report FDA Received Date04/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;